Heavy Snow, Northern Panhandle
- When
- March 12, 1:00 PM PST to March 13, 8:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- SNOTEL
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A mature late winter cyclone off the Northwest Pacific coast generated heavy snowfall. Snow began on the afternoon of March 12th as a warm front containing ample moisture off the Pacific hit the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A mature late winter cyclone off the Northwest Pacific coast generated heavy snowfall. Snow began on the afternoon of March 12th as a warm front containing ample moisture off the Pacific hit the area. Strong low level warm air advection through the afternoon and early evening resulted in snow transitioning to rain or non-accumulating snowfall in the valleys by the late evening hours. The event concluded with the passage of a cold occluded front during the morning hours of the thirteenth with additional snowfall across the mountains and far northern valleys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 12, 10:00 AM PST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1100 AM PDT Mon Mar 12 2012
.SYNOPSIS...
A strong storm system will arrive today which has the potential to
bring significant accumulating snows to the valleys across
Northern Washington...and heavy snow to the mountains. Snow
levels will rise this afternoon into the mountains. A series of
wet and occasionally windy storm systems will bring mainly valley
rain and mountain snow through the upcoming work week. Very breezy
conditions will be common today through Wednesday.
&&
.DISCUSSION...
Update this morning to add the Northern Panhandle Mts of Idaho to
the winter storm warning for heavy snow. Snowfall accumulations are
expected to be similar to that in the NE mts of Washington so it
makes sense to extend the warning to include IDZ01 above 3k ft,
starting at 21z. It appears that snow levels will climb quickly
enough across IDZ04, Central Panhandle Mts, so that the valleys
will not receive highlight criteria. Will re-evaluate this with
the afternoon package. /Kelch
&&
.AVIATION...
18z TAFs: A warm front with a good Pacific moisture feed will
move north through the forecast area during the day today. For
most TAF sites except KLWS and possibly KPUW...warm frontal
precipitation will begin as snow with low MVFR or IFR ceilings and
vis. Front will gradually move north through the KMWH and KGEG
area TAF sites with a changeover to rain with mainly MVFR ceilings
20z-22z at KGEG and KEAT where the Cascades will slow down
northward extent of warmer air aloft. Tonight precipitation will
decrease in the warm sector of the system...with breezy and gusty
conditions at exposed TAF sites...and the potential for LLWS at
valley TAF sites. A strong occluded front will bring another round
of MVFR ceilings in rain especially to the eastern TAF sites after
08z-10z Tuesday morning. Winds will shift to the west behind the
fropa with strong gusts possible after 15z Tuesday. /EK
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 40 38 42 28 45 37 / 100 60 70 20 20 60
Coeur d'Alene 40 36 42 27 44 34 / 100 100 90 30 20 70
Pullman 42 39 43 30 46 39 / 80 50 90 30 20 50
Lewiston 50 43 52 34 54 40 / 50 40 80 20 20 40
Colville 39 36 44 26 45 32 / 100 100 80 30 30 70
Sandpoint 39 35 41 27 41 32 / 100 100 100 40 30 70
Kellogg 39 34 39 27 44 32 / 100 100 100 50 20 70
Moses Lake 49 38 49 30 51 37 / 80 40 20 10 20 40
Wenatchee 42 36 48 29 46 34 / 100 70 10 20 30 50
Omak 38 34 46 26 46 33 / 100 80 20 20 60 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 2 PM this afternoon to 11 AM PDT
Tuesday for Northern Panhandle.
WA...Winter Weather Advisory until 5 PM PDT this afternoon for
Waterville Plateau-Wenatchee Area.
Winter Storm Warning until 5 AM PDT Tuesday for Northeast
Mountains-Okanogan Highlands.
Winter Storm Warning until 11 PM PDT this evening for East
Slopes Northern Cascades.
Winter Weather Advisory until 11 PM PDT this evening for
Okanogan Valley.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 557 AM PDT MON MAR 12 2012 IDZ001>004-026-027-WAZ031>036-131300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- 557 AM PDT MON MAR 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON THURSDAY AND FRIDAY...WARM AND MOIST SOUTHWEST FLOW WILL RESULT IN RISING SNOW LEVELS AND THE POTENTIAL FOR MODERATE TO HEAVY RAIN FOR THE NORTHEAST MOUNTAINS AND IDAHO PANHANDLE MOUNTAINS. SNOW MELT COMBINED WITH MODERATE RAIN WILL RESULT IN RISING STREAMS AND SMALL RIVERS. WAZ037-038-041>044-131300- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 557 AM PDT MON MAR 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WET SYSTEM WILL IMPACT THE REGION TODAY THROUGH EARLY TUESDAY AND WILL CARRY THE POTENTIAL FOR HEAVY SNOW IN THE MOUNTAINS. MODERATE TO LOCALLY HEAVY SNOW WILL BE POSSIBLE IN THE VALLEYS BEFORE SNOW LEVELS RISE INTO THE MOUNTAINS THIS AFTERNOON AND EVENING. WINDY CONDITIONS IN THE MOUNTAINS WILL BE LIKELY...AND PRODUCE BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1102 AM PDT MON MAR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW 8 W CHELAN 47.85N 120.20W
03/12/2012 M5.0 INCH CHELAN WA TRAINED SPOTTER
5 INCHES OF SNOW SINCE 7AM THIS MORNING
&&
LNISBETPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
150 PM PDT MON MAR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW 8 W CHELAN 47.85N 120.20W
03/12/2012 M6.0 INCH CHELAN WA TRAINED SPOTTER
6 INCHES OF SNOW SINCE 7AM THIS MORNING
&&
SBODNARThe national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366209.